Thunderstorm Wind, Orange
- When
- July 4, 6:17 PM EST
- Where
- Orange County, 3.13 mi ENE of Chapel Hill Wllms Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.949, -79.019
One tree was reported down along Erwin Road.
A weak westward moving mid level shear axis was a focus for the development of a broken band of showers and storms. A few of these storms became strong to severe and produced isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A weak westward moving mid level shear axis was a focus for the development of a broken band of showers and storms. A few of these storms became strong to severe and produced isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 4, 6:00 PM EST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 700 PM EDT Wed Jul 4 2018 .SYNOPSIS... Easterly flow will persist over the region through Thursday, thanks to high pressure to our north and east. A cold front will then settle southeastward across the region Friday night, and will push south of our area by Saturday night. && .NEAR TERM /THROUGH TONIGHT/... As of 700 PM Wednesday... Happy Fourth of July! Little change required to the near term forecast. Broken bands of convection drifting westward across the piedmont occurring along a weak wwd moving mid level shear axis. T-storms feeding upon a slightly unstable atmosphere with MLCAPE vales in the neighborhood of 1000-1500 J/kg. Storms in the vicinity of Durham and Siler City moving into an air mass more supportive of strong gusty winds. Thus, could see a few locations report wind gusts 35-45 mph through 01Z. This threat appears highest in a region from Albemarle to the Triad region and Burlington. Expect the bulk of the convection to dissipate within an hour or two of sunset with loss of heating. Otherwise, expect partly cloudy skies until pre dawn when areas of low clouds are likely to develop. Overnight temperatures generally in the mid 70s. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 245 PM Wednesday... Ongoing easterly flow will result in a day similar to today, with scattered coastal showers moving inland and across central NC as the afternoon progresses into the evening. With a similar airmass and weak shear, the severe threat should be minimal. Highs in the upper 80s to around 90. Lows in the lower to mid 70s. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 155 PM Wednesday... Longer range forecast is on track and only minor changes were made to reflect latest guidance. A cooler airmass will be moving across the Ohio Valley and Northeast states Friday. The leading edge of the cooler airmass will make its way southward into the Mid-Atlantic States on Friday and then into central NC Friday night before shifting and then stalling south of the area Saturday night or early Sunday. Scattered to numerous convection will occur in the vicinity of the cold front as it crosses the area Friday into Saturday. Chance for rain expected to taper off from north to south Saturday afternoon and evening. With the exception of an isolated chance of convection across the far southern/southeastern zones on Sunday, in proximity to the decaying stalled frontal zone, it will remain dry through the middle of next week. Temperatures Friday will peak around 90F in advance of the front. Highs Saturday and Sunday will be in the 80s as the cooler airmass overspreads the area. The heat returns Monday through Wednesday with highs in the lower to mid 90s. && .AVIATION /00Z WEDNESDAY THROUGH MONDAY/... As of 715 PM Wednesday... VFR conditions continue to remain dominant across central NC this evening, with only intermittent drops into MVFR range as showers/thunder impact TAF sites intermittently. Current radar trends have cleared KRWI/KFAY with lingering VCTS mainly south and west of KRDU. Showers and storms may impact KGSO between 00z/01z and Winston Salem soon after tonight, with gradual clearing commencing quickly after sunset. After 08Z tonight, E-NE low level flow will result in patchy, to areas of IFR conditions with fog and low clouds. The fog/stratus will lift after 05/13Z with cigs gradually rising through MVFR criteria, then finally to VFR after 05/16Z. The rest of the day Thursday will feature scattered showers and tstms, similar to today, with locally brief MVFR conditions assoc with this activity. Due to uncertainty of location/timing, have treated this threat with a VCTS for now. After 05/18Z: A cold front will bring another good chance of showers/storms, and along and immediately post-frontal sub-VFR ceilings, to cntl NC early Fri night-Sat. Improving aviation conditions are expected behind the front over the weekend, and may lingering into early next week as high pressure remains in control. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...np NEAR TERM...WSS SHORT TERM...np LONG TERM...CBL/Franklin AVIATION...JJM/np
Hazardous Weather Outlook National Weather Service Raleigh NC 438 AM EDT Wed Jul 4 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-050845- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 438 AM EDT Wed Jul 4 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
548 PM EDT WED JUL 4 2018
NCZ027-041>043-042230-
Nash NC-Johnston NC-Wake NC-Wilson NC-
548 PM EDT WED JUL 4 2018
...A THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...EAST CENTRAL
WAKE...NORTHEASTERN JOHNSTON AND WEST CENTRAL WILSON COUNTIES UNTIL
630 PM EDT...
At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bailey, or 16 miles southwest of Nashville, moving west at 15 mph.
Deadly cloud to ground lightning will be possible with this storm.
Locations impacted include...
Zebulon, Bailey, Knightdale, Wendell, Middlesex, Sims, Emit, Buckhorn
Reservoir and Flowers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3556 7838 3583 7850 3585 7827 3582 7825
3586 7823 3589 7808 3572 7800
TIME...MOT...LOC 2147Z 070DEG 15KT 3578 7813
WSSSpecial Weather Statement
National Weather Service Raleigh NC
624 PM EDT WED JUL 4 2018
NCZ010-011-026-027-041-042-042315-
Nash NC-Johnston NC-Franklin NC-Wake NC-Warren NC-Halifax NC-
624 PM EDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NASH...
SOUTHEASTERN WARREN...WEST CENTRAL HALIFAX...EASTERN WAKE...
NORTHWESTERN JOHNSTON AND FRANKLIN COUNTIES UNTIL 715 PM EDT...
At 623 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 12 miles south of Littleton
to near Bunn to 8 miles south of Zebulon. Movement was west at 15
mph.
Isolated wind gusts up to 40 mph will be possible with these storms.
Deadly cloud to ground lightning will also be possible with these
storms.
Locations impacted include...
Raleigh, Louisburg, Wake Forest, Garner, Clayton, Zebulon, Bunn,
Knightdale, Wendell and Rolesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3630 7777 3595 7822 3564 7822 3556 7854
3563 7858 3574 7860 3592 7861 3627 7823
TIME...MOT...LOC 2223Z 078DEG 14KT 3625 7791 3595 7830 3571 7830
WSSSpecial Weather Statement
National Weather Service Raleigh NC
626 PM EDT WED JUL 4 2018
NCZ023-024-039-040-073>075-042315-
Stanly NC-Chatham NC-Alamance NC-Randolph NC-Moore NC-Orange NC-
Montgomery NC-
626 PM EDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MOORE...
SOUTHERN ALAMANCE...SOUTHWESTERN ORANGE...CENTRAL MONTGOMERY...
SOUTHEASTERN RANDOLPH...SOUTHEASTERN STANLY AND WESTERN CHATHAM
COUNTIES UNTIL 715 PM EDT...
At 626 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Carrboro to near Troy.
Movement was west at 15 mph.
Wind gusts up to 40 mph will be possible with these storms.
Deadly cloud to ground lightning will also be possible with these
storms.
Locations impacted include...
Chapel Hill, Troy, North Carolina Zoo, Siler City, Carrboro, Biscoe,
Seagrove, Liberty, Norwood and Ramseur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3584 7959 3587 7951 3593 7946 3594 7932
3589 7901 3587 7902 3521 7991 3522 8018
TIME...MOT...LOC 2226Z 096DEG 14KT 3585 7914 3528 7988
WSSSpecial Weather Statement
National Weather Service Raleigh NC
642 PM EDT WED JUL 4 2018
NCZ024-025-042330-
Durham NC-Orange NC-
642 PM EDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE AND DURHAM
COUNTIES UNTIL 730 PM EDT...
At 641 PM EDT, Doppler radar was tracking a strong thunderstorm near
Durham, moving west at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Durham, Chapel Hill, Hillsborough, Carrboro, Efland, Eno River State
Park, Parkwood, Gorman, Schley and Bethesda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3610 7882 3609 7881 3609 7879 3607 7878
3607 7875 3603 7875 3602 7874 3603 7872
3602 7871 3596 7872 3592 7876 3593 7880
3588 7883 3587 7922 3618 7918
TIME...MOT...LOC 2241Z 098DEG 18KT 3600 7882
WSSSpecial Weather Statement
National Weather Service Raleigh NC
702 PM EDT WED JUL 4 2018
NCZ041-042345-
Wake NC-
702 PM EDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAKE COUNTY UNTIL
745 PM EDT...
At 702 PM EDT, Doppler radar was tracking a strong thunderstorm near
Garner, or 9 miles southeast of Raleigh, moving west at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Apex, Holly Springs, Lake
Wheeler, New Hill, Lake Benson and Shearon Harris Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3577 7848 3570 7847 3560 7860 3555 7882
3559 7893 3579 7893
TIME...MOT...LOC 2302Z 085DEG 18KT 3570 7857
WSSThe Raleigh/Durham radar (KRAX), 57 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
4 thunderstorm wind. Local standard time, as filed.
One tree was reported down along Erwin Road.
One tree and a power line was reported down near the intersection of Dodson Crossroads and North Carolina Route 54.
A couple of trees were reported down along North Carolina Route 54.
One tree was reported down along Camille Court.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772558, 772564, 772565, 772566.